Anyone stopped a "statin drug" on an elderly person and noticed an improvement in their mental status?

Asked by

Would be interested in hearing your experience.

Answers 1 to 10 of 10
Top Answer
In response to your question-has anyone stopped a statin and noticed an improvement in mental status. A resounding yes!!! I am a clinician and observed significant changes in my husband's cognitive status after he was prescribed statin. My husband is a very intelligent man, and was always very skilled at solving "mental" math problems. When he was unable to perform simple math calculations, I was concerned. I consulted with two independent cardiologist, inquiring about the possibility of the statin being a contributing factor. We were informed "no," it was definitely not a statin issue. I decided to do my own independent research, and consulted with my husband's primary MD. We agreed it will be best to rule out the medical, before we suspect dementia, etc. Under my husband's primary doctor's guidance, my husband stopped the statin, and my husband's cognition returned to normal!!!! I believe that there is documentation to support cognitive decline as a possible side effect of statin medications. We are very thankful that we were advocates for ourselves in this situation.
Many drug side effects occur after many years, not just in the first few weeks. For this reason they are often not connected to the drug which the person took for years "without side effects." I was told an interesting story by a dental professional who had a patient in his 60's who was about to be admitted into a nursing facility because of severe balance problems. After stopping his long term cholesterol drug his balance returned and he avoided the nursing home. Yes, drug pushers (Pharmaceutical Reps) will discount such anecdotal stories as "unscientific" but for this person, and many others the link is clear. User beware! Perhaps, over time, Statin drugs will turn out to be the greatest fraud in Medical/Pharmacological history or not, but money and profit corrupts the medical system and this seems like a big experiment and patients are the unwitting Guinea Pigs. And frankly, good cholesterol values can be achieved easily with changes in diet and exercise. It is just that "taking a pill" while maintaining an unhealthy life style is easier, and many people are unwilling to change bad lifestyle habits. (Sorry, this was posted first in the wrong question)
Scientific American and many other publications have been reporting that many people taking statins experience memory loss and cognitive impairment. Do a Google search for "statins and dementia" and you will find a lot of information. These drugs destroyed my husband's muscles and almost killed him. His function never came back, and now he is an invalid Now they are reporting statins dramatically increase the development of diabetes in people who never had it before. I think these are terrible drugs that are over-prescribed.
I think you really have to weigh the pros and cons here. My mom was prescribed Crestor after a series if TIAs and possible small strokes. Her neurologist was doing a study and did extensive mapping of her carotid arteries before and after, and I was astonished at the decrease in the plaque buildup a year after beginning medication. It made me mad at the time that someone had dropped the ball and not prescribed something much earlier, because by then the damage had already been done. She generally tolerates her drugs well and never complained of any side effects though, and also has the complicating factor of having atrial flutter from previous heart damage. (Our neurologist also believed in a vegan diet, but most people aren't going to go there!) As her physical condition has deteriorated the doc has gradually removed almost all her meds so she is no longer on it, and at first I was very anxious about a debilitating stroke, now I just pray for a massive one to end her suffering :-(
Pills, pills, the magical cure
How much more can we endure

We take them hoping the change is good
And we give them cause we're told we should...

We know not if they cause more grief
Instead of hopes of found relief

Of guilt we sometimes hold within
Our hearts so saddened,yet intend

To comfort and to soothe the one
With hope our best is always done.
marymember
I stopped statins and noticed a big difference in myself..My cholesterol and triglicerides are down over 100 points each since I started taking Neo 40 a nitic oxcide
tablet. I was going to have a stroke and now I'm very well pleased. I'm middle 70's. I defied my DR. and he still can't believe the results
I was put on Mevacor (lovastatin) after a heart attack 14 years ago, and developed most of the classic side effects, including memory problems. I was forgetting customer orders at work, and did some research on cholesterol and statins. Your brain NEEDS cholesterol, and if you read the research studies carefully, you will notice that the actual :benefits are very small--in one study, the mortality rate from all causes was actually worse with statins. I noticed a lifting of my mental fog within two weeks of getting off of them, and several other things improved drastically as well--muscle pains in the upper arms and loss of motion, a hand tremor, vision issues. I suspect that some dental gum issues are related as well.
I don't even care what my cholesterol numbers are. I eat little red meat, few carbs, lots of avocado and nut butters, and am keeping most of my numbers down on my own. (Had to change doctors; when my longtime primary dr retired, the first replacement I got wanted me back on lots of meds. I told him no, and he put me down as "noncompliant" and asked the office to get me another dr. This one is very nice, and willing to let me take care of myself. BTW, check up on red rice yeast, it is what lovacor was developed from. Also, when I had the heart attack, my cholesterol was within a normal range, as are half of the people who have heart attacks. They have also found that there is NO benefit of low cholesterol in older women, and a higher mortality rate. A cousin of mine, a couple of years younger than me, had a heart attack at about the same time, and his dr has him convinced that he needs the meds. The last time I saw him, his mental functioning was very impaired--took over 3 hours to find a place that is normally a 45 minute drive from where we started out, and a place he's been to a number of times with me over the years.
Statins Love'm or hate'm
I have a lot of pressure from my PCP to resume taking a statin. I stopped and felt the side effects had decreased. But one can't tell for sure.

I asked the PCP which she would recommend I start on again. So many of the side-effects are on going issues I do not know if going back on Cestor would make any difference. The issue is not dropping dead but having a stroke and being disabled.
---

Altoprev (lovastatin)

Crestor (rosuvastatin)
unexplained muscle pain, tenderness, or weakness;
confusion, memory problems;
fever, unusual tiredness, and dark colored urine;
swelling, weight gain, urinating less than usual or not at all;
increased thirst, increased urination, hunger, dry mouth,
fruity breath odor, drowsiness, dry skin, blurred vision, weight loss; or
nausea, upper stomach pain, itching, loss of appetite,
dark urine, clay-colored stools,
jaundice (yellowing of the skin or eyes).
Less serious side effects may include:
headache, depressed mood;
mild muscle pain;
joint pain;
sleep problems (insomnia), nightmares;
constipation;
mild nausea; or
stomach pain or indigestion.

Lescol (fluvastatin)
Lipitor (atorvastatin)
Mevacor (lovastatin)
Pitavastatin (Livalo)
Pravachol (pravastatin)

Zocor (simvastatin)
Constipation, nausea, diarrhea, stomach pain, cramps, muscle soreness, pain and weakness; possible interaction with grapefruit juice
I agree! Statins were causing serious problems for me but fortunately I stopped them before they became permanent. You need to get a lawyer and start a lawsuit against the drug company who manufactured your husband's statin. It won't bring him back to normal but it will help you care for him!!
I took lovastatin for many years and it was stopped around 70. My cholesterol is now borderline but because of other issues i eat very little and even less fat. My general health has declined greatly over the past 10+ years, due to OA,heart and digestive issues. No one can find a cause. I had never heard that muscle wasting could be due to these medications so will have to do some research

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support